INTRODUCTION: Vasopressin use has increased after being shown to be an effective adjunct for adrenergic-refractory septic shock. Adverse events from vasopressin infusions included decreased cardiac output and vasoconstriction causing hypoperfusion to the skin, gut and coronary arteries. We report a case of acute hypernatremia after discontinuation of vasopressin for the treatment of septic shock.
CASE PRESENTATION: A 34 year old male presented to our intensive care unit with hypercarbic respiratory failure due to obesity-hypoventilation syndrome and pneumonia. On hospital day #3, he developed hypotension requiring norepinephrine and eventually, vasopressin. Empiric antifungal therapy was started given extensive epidermal yeast infection. Blood cultures eventually grew Candida glabrata. On hospital day #6, norepinephrine and vasopressin were discontinued. A brisk diuresis followed: the patient urinated 12 Liters in 8 hours, serum sodium climbed from 146 to 171 mmol/L and urine osmolarity fell to 116 mOsm/kg (normal 250-1200) (Figure 1). This profound hypoosmotic diuresis ceased with exogenous DDAVP, consistent with an acquired diabetes insipidus. To maintain eunatremia, he required scheduled and then intermittent doses of DDAVP until hospital day #47. Head computed tomography revealed no pituitary or hypothalamic lesions.
[FIGURE 1 OMITTED]
DISCUSSIONS: Vasopressin is a peptide hormone secreted by the posterior pituitary involved in both the regulation of serum osmolality and maintenance of adequate perfusion pressure. High serum osmolality and hypotension stimulate vasopressin release, but hypotension is a more potent stimulus. Vasopressin acts on the endothelium causing vasoconstriction and in the distal convoluted tubule and collecting ducts to facilitate reabsorption of free water. Vasopressin has been used to treat nocturnal eneuresis, GI hemorrhage, diabetes insipidus, some forms of yon Willebrand's disease, hemophilia A, and as an alternative to epinephrine in cardiac arrest. Recently vasopressin has been used at physiologic doses for vasodilatory shock: post CABG or in sepsis. Investigators rationalize that low doses of vasopressin replete vasopressin stores in the pro-inflammatory state, improving sensitivity to cathecholamines. In small, randomized controlled trials, vasopressin infusion allowed greater dose reductions of other vasopressors when compared to placebo. Reported side effects of vasopressin include: arterial and venous thromboembolism, pseudotumor cerebri, torsades des pointes, myocardial infarction, rhabdomyolysis, skin necrosis, and disorders of sodium homeostasis. Most of these adverse events were observed with the higher doses of vasopressin used for GI hemorrhage, but some have been reported with the doses used in sepsis. One prior report described hypernatremia following discontinuation of vasopressin therapy, but the patient had a history of SIADH. We believe our patient's central diabetes insipidus was iatrogenic-related to the discontinuation of a continuous vasopressin infusion. The mechanism is speculative, but may be due to antibody-mediated competitive inhibition of the hormone which may be overcome by additional exogenous replacement.
CONCLUSION: The phenomenon of acquired transient diabetes insipidus may represent a rare adverse reaction to vasopressin therapy in patients with septic shock.
(1) Holmes CL, Patel BM, Russell JA, et al. Physiology of vasopressin relevant to management of septic shock. Chest 2001; 120:989-1002
(2) Sharshar T, Carlier R, Blanchard A, et al. Depletion of neurohypophyseal content of vasopressin in septic shock. Crit Care Med 2002; 30:497-500
(3) Patel BM, Chittock DR, Russell JA, et al. Beneficial effects of short-term vasopressin infusion during severe septic shock. Anesthesiology 2002; 96:576-582
(4) Holmes CL, Walley KR, Chittock DR, et al. The effects of vasopressin on hemodynamics and renal function in severe septic shock: a case series. Intensive Care Med 2001; 27:1416-1421
(5) Kristeller JL, Sterns RH. Transient diabetes insipidus after discontinuation of therapeutic vasopressin. Pharmacotherapy 2004; 24: 541-545
DISCLOSURE: Christian Ramers, None.
Christian Ramers MD * Joseph A. Govert MD Alison S. Clay MD Duke University, Durham, NC
COPYRIGHT 2005 American College of Chest Physicians
COPYRIGHT 2005 Gale Group